Abortions are low risk medical procedures that end pregnancies. It is normal to experience bleeding right after having an abortion, but a woman's first period will usually occur several weeks later.

This article discusses what women can expect to happen to their periods after an abortion. Read on to learn how medical and surgical abortions affect the menstrual cycle.

Many people experience some bleeding after having an abortion. Doctors call this postabortion bleeding. It is a good idea to use pads after an abortion to track how much blood is resulting.

The two main types of abortion are medical and surgical. Here, we discuss these types of abortion and bleeding that women may experience afterward.

Bleeding after a medical abortion

Woman looking into space. A woman may experience bleeding right after an abortion, but it will take several weeks for periods to return. Share on Pinterest
A woman may experience bleeding right after an abortion, but it will take several weeks for periods to return.

A medical abortion is when the doctor gives a woman abortion pills to end her pregnancy. This type of abortion is available in the first 10 weeks of pregnancy.

During a medical abortion, the doctor gives a woman two pills:

  • mifepristone to stop the pregnancy developing
  • misoprostol to trigger the uterus to expel the pregnancy tissue

Misoprostol causes the uterus to contract, which forces the pregnancy tissue to pass out through the vagina. This treatment results in bleeding, which can be similar to having a heavy period. Some people experience heavier bleeding than others, and it may contain large blood clots.

A woman may then experience spotting or light bleeding for up to 2 weeks after the pregnancy tissue passes out.

Bleeding after a surgical abortion

Surgical abortions typically take place after week 10 of pregnancy. There are two types of surgical abortion:

  • vacuum aspiration, which involves removing the pregnancy by the use of suction
  • dilation and evacuation, which involves dilating the cervix with forceps and removing the pregnancy with suction

Doctors usually use vacuum aspiration up to around 14–16 weeks after a woman's last period. After a longer time, they will generally recommend dilation and evacuation.

Surgical abortions can also cause postabortion bleeding, which may be similar to a normal period. Bleeding after a surgical abortion usually lasts around 1–2 weeks. Some women may experience spotting up until their next period.

A woman will usually have her next period 4–8 weeks after having an abortion. The abortion empties the uterus, so restarts the menstrual cycle.

The start date of a woman's next period will depend on whether she is using birth control and, if so, which type.

If a woman's periods do not start within 8 weeks of having an abortion, she should speak to her doctor.

Some birth control methods may affect the regularity of periods after an abortion. If a person typically has irregular periods, they may continue to experience these after an abortion.

Having an abortion can lead to emotional stress, which may also affect someone's menstrual cycle. Experiencing stress can change the regularity of periods.

If a woman has irregular periods after an abortion and did not previously, she should speak to her doctor.

After a surgical abortion, a woman's first period may be shorter than usual. The abortion procedure fully empties the uterus, so there is less tissue to expel, which can result in a lighter period.

A women's first period may be longer than usual, following a medical abortion, because the treatment uses hormones that may impact her cycle length. This period can also be heavier as the body may have additional tissue to expel after the procedure.

Using pads during the first period after an abortion allows a woman to monitor the amount of blood she is losing.

The second period after an abortion is likely to return to how an individual's periods were before.

That said, some women may find that it takes two or three cycles for their periods to return to normal. If this does not happen, they should speak to their doctor.

Women can start using birth control straight after an abortion. If they want to use an intrauterine device (IUD), they can ask a healthcare professional to fit one during the same appointment as the abortion.

IUDs are an effective form of birth control. Both hormone-free copper IUDs and hormonal-plastic IUDs are available.

The advantage of copper IUDs is that they do not affect mood, but they may cause heavier periods.

Hormonal IUDs may lighten periods but, as with all hormonal contraception, they may affect mood.

Condoms offer a reliable hormone-free contraception method that does not require surgery.

Which contraception method to use is a personal choice, and different options work for different people.

Share on Pinterest
Anyone who feels faint or has a high temperature after an abortion should consider speaking to a doctor.

If a woman experiences very heavy bleeding after an abortion or pain that is not manageable with over-the-counter pain medication, she should speak to her doctor.

Blood clots up to the size of a lemon are normal during postabortion bleeding. Blood clots that are larger than this are something to discuss with a doctor.

Symptoms that may include dizziness, sweating, and nausea during or after an abortion are typical. However, women who feel very faint or have a high temperature should talk to their doctor.

If a woman experiences any symptoms that worry or alarm her, speaking to a doctor for reassurance is a good idea.

Abortions lead to the menstrual cycle restarting. Most women get their period 4–8 weeks after an abortion.

The first periods after a medical abortion may be heavier and longer than before. The first period after a surgical abortion may be shorter and lighter.

If a woman's periods do not start 8 weeks after an abortion or return to normal after 3 months, she should see her doctor.

Postabortion bleeding is normal. If this is very heavy, continues for more than 2 weeks, or contains blood clots larger than a lemon, a woman should speak to her doctor.